MAUDE Adverse Event Report: CONMED CORPORATION POOLE WITH REMOVABLE SHEATH; SUCTION INSTRUMENT

CONMED CORPORATION POOLE WITH REMOVABLE SHEATH; SUCTION INSTRUMENT
Catalog Number 0035040
Medical Device Problem Code Unsealed Device Packaging (1444)
Health Effect - Clinical Code Not Applicable (3189)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Conmed corporation received two (2) "unopened" packages containing the poole with removable sheath for evaluation.The two packages were transferred to the packaging engineering lab for evaluation on 21-apr-2017.Visual examination of the returned packages found both packages open with product in the seal area of the complaint.Due to damage seen on the products, there is evidence that the devices were sealed within the sterile seal of the package.This complaint was confirmed regarding "the seal of the sterile pouch was breached." this lot was manufactured on 03-oct-2017.A review of the manufacturing documents from the dhr/lhr has verified the devices were produced according to current and approved procedures and material specifications.Non-conformances regarding the product's identity, quality, safety, effectiveness or performance were not identified during manufacture.Of the lot containing (b)(4), there are no similar complaints received.A two (2) year review of product history for this devices included in the capa investigation showed a total of (b)(4) complaints, involving (b)(4) devices, including this complaint, regarding insufficient heat seals.During this same two (2) year time frame, over (b)(4) units were sold worldwide, making the occurrence rate for this reported failure mode (b)(4) percent.The reported packaging anomaly was obvious to the distributor and therefore prompted the return of the device for evaluation and replacement.This failure mode is addressed in the risk documents.To date, there have been no serious injuries or death related to this reported problem.Nonetheless, to prevent future recurrences, an investigation is in progress to determine the root cause and to address this reported problem.As with all medical devices, examination of packaging occurs multiple times prior to use (shipping/receiving, distribution, storage and prior to use).In addition, good clinical practice would include examination and verification of the product and its original packaging to ensure both are intact.If the product and its packaging have been opened/damaged or altered, do not use the product and contact the manufacturer immediately.
 
Event or Problem Description
The distributor in (b)(6) reported that during receiving and inspection of incoming products, two (2) packages, containing one each poole with removable sheath, were discovered with "the seal of the sterile pouch was breached." in this instance, there was no patient involvement with this reported problem, as the packaging anomaly was discovered during inspection at the distributor facility prior to distribution to an end-user.This report is being filed based on the potential for injury with recurrence.

Brand Name
POOLE WITH REMOVABLE SHEATH
Common Device Name
SUCTION INSTRUMENT
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key6523353
Report Number1320894-2017-00102
Device Sequence Number495347
Product Code BYY
UDI-Device Identifier10653405000389
UDI-Public(01)10653405000389(17)211002(10)201610031
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K780724
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial
Report Date (Section B) 04/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date10/02/2021
Device Catalogue Number0035040
Device Lot Number201610031
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/21/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/21/2017
Initial Report FDA Received Date04/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1